Nightmares and Hallucinations
I'm 23 years old and I have taken drugs for soon 6 months.
Almost atleast once aweek but often twice and sometimes three
I started with Ecstacy, I only tried it for about
2-3 weeks and approx. 5 or 6 hits. I went over to LSD coz I
started to get nightmares and difficulties in sleeping. I also
thought I didn't had the real ecstasy feeling. With LSD I think
it has worked well for me. Nightmares has stopped and along with
a joint or two I had some faboulus trips with the music. People
at work and close friends even told me that I changed to the better.
I had become much happier and had a different view of life, before
very negative. So I thought that this isn't that bad like people say,
the most important thing are that you have control. But I think I
lost it for a month or maybe two months ago. I started to take Lsd
in the middle of weekdays. I were only taking it on weekends before.
I had vacation for 3 weeks and last week I started work again. I
decided to try Ecstasy again to see if I could get the feeling this
time. So on Monday I took a hit with 3-4 pills, and yes it worked.
I feeled exactly that everyone said I should feel and everything
were just great. So on Wednesday I decided to get further I wasn't
quite happy anyway so I took about 7-8 pills. You know it wasn't
pills it was powder I got this time so I took it in my nose and it
feeled different from other "e"'trips. It was something like a
feeling and a Ecstasy feeling at the same time. It was very weird tho.
I tried "e" and LSD together before but it wasn't this feeling.
Well, when the hallucinations started they were very real, when I had
hallucinations on LSD I have always told myself "This is just a hall-
ucination" and have never been afraid. But now they were very frightning
indeed. I saw people but they weren't people they were changing and
got taller and looked like trolls. I was stunned I talked to them and
I even walked forward to them but they didn't exist. It was nothing
there. I were afraid but at the same time I weren't, hope you know what
I mean. After that night my nightmares started again, but this time I'm
so afriad I can't sleep. I tries sometimes but when I lay down and
close my eyes they start immediately. I'm even afraid of the dark, I
keep the light on very often or the television.
Maybe I got no control anymore and should stop with both "e" and
One thing is for sure I will never take Ecstasy anymore. But should I
even stop with LSD? But could a hit a month with LSD hurt??? One thing
is for sure, I most stop taking it every weekend, not more than once
A close friend of mine are willing to take me to a shrink but I
refuse to. He will only say that drugs are dangerous and you should
stop with it completely. But I haven't had bad experiences with LSD
so should I stop completely? I know that my trips must come much more
less than at weekends. But what should I do with my nightmares? Do
they dissappear when I start Tripping again like they did last time
or should I just stop for awhile? Maybe I should take some sleeping
Reply from a psychiatrist
Nicholas Saunders has passed your letter on to me,
and I am a psychiatrist. I am sorry to hear of your present difficulties.
You took a very large dose of E, and seem to have had a
delirium. It is unwise to take more than one to one and a half
doses. If you can no longer experience the E effect, then you should
probaly be grateful for what you have had from the drug and stop.
E is a neurotoxin at doses higher than about 3 hits.
It is my advice that you do see a psychiatrist for a full assessment,
and you are right: given the history which you describe they will certainly
urge you not to take any further E or LSD, and I am doing the same!
The history which you describe suggests that you are someone who should
what has been experienced of them to date, and leave it there. They are
or safe drugs to use for the repeated self-medication of underlying mental
although it is said that they can improve insight in some cases.
If you do not wish to see a psychiatrist, I would consider asking a G.P.
to prescribe Nefazodone ('Dutonin'), which is a new prozac-like antidepressant
which improves the architecture of sleep. It is superior to Prozac in several
mainly related to side-effects. In addition, you might also take a low dose
another drug which your G.P. will probably not have encountered before
This is a new type of substance for reducing the fears which you describe,
with very few side-effects and a specific action on some of the systems
in the brain
which may be damaged by high doses of E.
All the best
Dr. Karl Jansen
The Maudsley Hospital
63 Denmark Hill
London SE5 8AZ